Nebraska, 2021

Heavy Snow in Nebraska, December 9 to 10, 2021

December 9 to 10, 2021 · NWS LBF · 8 events in 8 counties and zones

A winter storm brought heavy snow to portions of north central Nebraska on December 10th, 2021. Snow began during the evening hours on December 9th, and continued during the morning and afternoon hours, and ended by mid evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brought heavy snow to portions of north central Nebraska on December 10th, 2021. Snow began during the evening hours on December 9th, and continued during the morning and afternoon hours, and ended by mid evening. The heaviest snowfall fell across the northern half of Sheridan and Cherry Counties, where snowfall amounts from 8 to nearly 12 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 9, 4:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 9, 4:38 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
538 PM CST Thu Dec 9 2021

.SHORT TERM...(This evening through Friday night)
Issued at 408 PM CST Thu Dec 9 2021

The main forecast challenge through Friday night revolves around the
incoming winter storm. Upper level zonal flow over Nebraska will
transition to southwest through the night as the trough currently
centered over California will dig into the Great Basin and Four
Corners. The trough then bisects the forecast area late Friday and
take on a more neutral tilt. At the surface, a low pressure near the
Denver metro is starting to deepen as of this afternoon. Not much
movement is expected overnight, but it really picks up steam
tomorrow as it ventures onto the Plains and ultimately reaches the
Quad Cities IA/IL area tomorrow night. Other factors compounding
this system are a strong H3 jet with speeds 120kt+ that eventually
becomes coupled late tomorrow and a deepening H7 low that tracks
right across the Sandhills.

As of 21z, the beginning of the baroclinic leaf is noted on water
vapor imagery, stretching from the Pacific Coast up to the Laramie
Range. Radar echoes in western Nebraska are showing the enhanced mid-
level moisture and cloud deck. Expect this activity to eventually
become the main deformation band as H5-7 frontogenesis ramps up
tonight. Isentropic upglide is rather strong, most notable at 290K,
which roughly corresponds to H7-85. Surface and low level winds are
also transitioning to more easterly flow. In addition to enhanced
moisture advection, upslope winds will aid in some forcing/lift. In
response, steadily increased PoP after 00z across northwest Neb.
Most of Sheridan and W.Cherry should receive moderate snow by 03z,
and the band beginning to stretch east along the Hwy 20 corridor by
06z. Will need to monitor the development of this band as dry air
reigns supreme in the low levels currently, as shown by 20-30F
surface dew point depressions at KGRN, KVTN, KONL. It will take some
time for the column to fully saturate, especially for areas east of
the panhandle. Checked forecast soundings for potential freezing
drizzle at the onset, but found little evidence. Still cannot be
completely ruled out, especially for the eastern zones where low and
mid level saturation will occur tomorrow morning and a surface
inversion capable of trapping moisture.

Thinking the 06z-12z timeframe will be crucial for snow accumulation
for the western half of the Winter Storm Warning areas. Forecast
soundings suggest ample lift in the H5-7 layer, which directly
correlates to the majority of the DGZ. Some solutions also show the
classic isothermal layer developing, increasing time for aggregates
in the DGZ. Additionally, cross sections indicate some slight theta-
E folding and negative EPV values from KCDR to KVTN. Snow rates may
exceed 1"/hr at times, leading to quick accumulations. Cold air
advection later in the night will help increase SLR's from around
8:1 up to 14:1. One caveat in this setup is the northward trend in
the latest model guidance. The highest confidence for significant
snowfall (6-10") is generally along and north of Hwy 20. After 12z
Friday, things get more tricky, especially relating to the
widening/weakening of the main deformation band, the formation of a
second band, dry air intrusion, and the extent of wrap-around
moisture. Used a blend mainly consisting of HREF, NAMnest, RAP to
capture a general picture of timing, location, and qpf. The bulk of
the heavy snow should shift into South Dakota after sunrise, but
enough forcing at H5-7 remains across Nebraska to support a
southward extent of light to moderate snow. Forecast soundings
suggest at least a six hour window of appreciable precip as far
south as I-80 with the peak accumulation occurring mid-morning
through early afternoon. The thermal profile is not as supportive of
dendrites or heavy rates compared to the far north, but impacts will
likely still be felt. Bouts of stronger lift and variations in the
H85-7 temp that increase the DGZ may lead to pockets of heavier snow
embedded in the main batch of light snow. The second primary
deformation band may brush far north central Neb, generally Holt and
Boyd Cos, mid to late afternoon as the system strengthens over the
Upper Midwest. Thinking the greatest wrap-around activity will
affect far northern and northwest Neb, which may also be enhanced by
orographic lift along the Pine Ridge. Some light snow showers may
linger into the late evening hours over north central Neb, but all
snow should be done by 06z Sat. All in all, confidence decreases in
snow amounts outside the Warning area as there will likely be a
steep/narrow gradient of 6"+ and 1-2" amounts. With that said, made
no change to current headlines.

.LONG TERM...(Saturday through Thursday)
Issued at 408 PM CST Thu Dec 9 2021

The long term pattern in the extended period will be characterized
by broad height rises over the middle part of the country through
the weekend as the Friday system exists the area, resulting in a
quasi-zonal flow aloft transitioning to southwesterly flow as the
next long wave trough develops off the CA coast. Weekend
temperatures are expected to rebound fairly quickly under large
scale subsidence and sunshine, except of course where snow cover
will ultimately exist. Temps likely to remain below average in the
north and closer to average in the south Saturday (low-mid 40s),
but returning to above average for this time of year by Sunday.

Strong ridging and subsequent downstream jet streak intensification,
followed by anticyclonic wave breaking in the northern Pacific will
teleconnect to a building ridge by Monday into Tuesday and the first
part of Wednesday in the Plains. Model ensemble clustering suggests
differences in timing of the very quick moving upper low from the 4
corners region Tuesday into Wednesday. A general track of the upper
low moving across the northern Plains looks favored for now which
would put much of western and north central NE in the warm sector of
this approaching storm system Wednesday. While some instability is
suggested for Wednesday the trend for significant moisture return is
uncertain to support widespread rain with embedded thunderstorms at
this time. Precip chances have been included and will be fine tuned
as guidance refines moisture availability. There is high confidence
in very strong winds for Wednesday, both in the warm sector and
behind the cold front. Wind gusts over 35 mph looks likely at this
point.

The anomalous ridging developing across the Plains in the
Tuesday/Wed time frame may support record or near record high
temps once again, though timing differences in ensemble solutions
yields only medium confidence in that. But well above average
temps for that period does look likely. The anomalously warm temps
and strong winds on may well provide a critical fire weather
period Tuesday afternoon, but especially Wednesday afternoon. As
forecasts become more refined those details will be updated as
well, but the pattern suggests some concern in that time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 537 PM CST Thu Dec 9 2021

KVTN: Flight conditions will be deteriorating as snow starts to
move in from the southwest. Expect conditions will go below VFR
early this evening as vsbys and cigs lower, then reach IFR after
Midnight. Snow will be heavy at times but will wait for more
definitive radar trends to develop before introducing more
specific timing. May see precipitation lighten up for a period
before daybreak but that will fill back in. Wind increases and
blowing snow develops with poor flight conditions throug the
latterportion of the valid period.

KLBF: Main band of snowfall will become established to the north
of KLBF, leaving VFR conditions through daybreak. However
easterly flow will enhance with wind gusts over 25kt expected by
early tonight. Snow and lower cigs arrive after daybreak with a
period of IFR conditions mid morning into early afternoon. Winds
will shift to a northwesterly direction and become gusty Friday
afternoon as low pressure moves off to the east with gusts over
30kt at times.

&&

.FIRE WEATHER...
Issued at 408 PM CST Thu Dec 9 2021

Despite the strong system on Friday, a rapid recovery in
temperatures in the far southwest part of the state to some degree
Saturday, but especially Sunday will still yield relative humidity
values dipping below 20 percent again in the far southwest part of
the state, assuming little to no snow cover. Winds for Saturday and
Sunday should remain below 20 mph for the most part however which
should lessen critical fire weather conditions.

As referenced in the long term section, anomalously warm temps and
strong winds on may well provide a more critical fire weather period
Tuesday afternoon, but especially Wednesday afternoon. As forecasts
become more refined those details will be updated as well, but the
pattern suggests some concern in that time frame. While relative
humidity forecasts are more uncertain at this time, there is decent
confidence in very strong winds especially Wednesday ahead of the
strong system, and a potential wind shift from west to northerly as
well later as the system passes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST /5 PM MST/ Friday for NEZ004-
094.

Winter Weather Advisory until 6 PM CST /5 PM MST/ Friday for
NEZ022>024-035-036.

Winter Storm Warning from midnight CST /11 PM MST/ tonight to 6
PM CST /5 PM MST/ Friday for NEZ005>010.

Winter Weather Advisory from midnight tonight to 6 PM CST Friday
for NEZ025>029-037.

&&

SHORT TERM...Snively
LONG TERM...Stoppkotte
AVIATION...MBS
FIRE WEATHER...Stoppkotte
Hazardous weather outlook, Dec 9, 2:14 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CST Thu Dec 9 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-102115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CST Thu Dec 9 2021 /214 PM MST Thu Dec 9 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A winter storm bringing snow will cross the area starting this
evening in the Panhandle. Most of northern Nebraska is in a
Winter Storm Warning, the northwest counties starting at 5PM MST,
and the north central counties starting at midnight CST. These
areas have a chance to see 6+ inches of snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

The winter storm will continue through the afternoon Friday.
Patchy blowing snow is expected to reduce visibilities tomorrow
morning to under a mile in some spots (mainly north).

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Sheridan

When
December 9, 7:00 PM MST to December 10, 2:30 PM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A Cooperative Observer located 6 miles north of Gordon measured 8 inches of snowfall. Snowfall amounts from 6 to 10 inches occurred across the northern half of Sheridan County. Winds were easterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Western Cherry

When
December 9, 7:00 PM MST to December 10, 6:00 PM MST
Where
Western Cherry forecast zone
Reported by
COOP Observer
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A Cooperative Observer located near Kilgore measured 8 inches of snowfall. Snowfall amounts from 8 to 10 inches occurred across the northern half of western Cherry County. Winds were northeasterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Eastern Cherry

When
December 9, 9:00 PM CST to December 10, 8:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Trained Spotter
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A trained spotter located near Valentine measured 11.5 inches of snowfall. Snowfall amounts from 8 to 12 inches occurred across the northern half of eastern Cherry County. Winds were northeasterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Keya Paha

When
December 9, 9:00 PM CST to December 10, 8:00 PM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

A Cooperative Observer in Springview measured 6 inches of snowfall. Snowfall amounts around 6 to 8 inches occurred across Keya Paha County. Winds were northeasterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Brown

When
December 10, 12:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

General Public near Johnstown measured 6 inches of snowfall. Snowfall amounts around 6 to 8 inches occurred across the northern half of Brown County. Winds were northeasterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Rock

When
December 10, 3:00 AM CST to 8:00 PM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

General Public in Newport measured 6 inches of snowfall. Snowfall amounts from 6 to 7 inches occurred across the northern half of Rock County. Winds were northeasterly at 10 to 15 mph, which limited blowing and drifting.

Heavy Snow, Holt

When
December 10, 6:00 AM CST to 10:00 PM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

A Cooperative Observer located 3 miles southwest of Atkinson measured 6 inches of snowfall. Also, a CoCoRaHS observer located 21 miles north of O'Neill measured 10 inches of snowfall. Snowfall amounts from 6 to 10 inches occurred across the northern half of Holt County. Winds were northeasterly at 15 to 25 mph, which caused minor blowing and drifting.

Heavy Snow, Boyd

When
December 10, 6:00 AM CST to 10:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A Cooperative Observer located in Butte measured 6 inches of snowfall. Snowfall amounts from 6 to 9 inches occurred across Boyd County. Winds were northeasterly at 15 to 25 mph, which caused minor blowing and drifting.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989468, 989469, 989470, 989471, 989472, 989473, 989474, 989475.